Illinois, 2009

Hail in Illinois, April 5, 2009

April 5, 2009 · NWS PAH · 2 events in 2 counties and zones

A strong 500 mb shortwave trough and its associated 100-knot mid level jet streak moved east across the Plains during the morning. A deepening surface low moved across northwest Missouri, with a warm front extending southeast into southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong 500 mb shortwave trough and its associated 100-knot mid level jet streak moved east across the Plains during the morning. A deepening surface low moved across northwest Missouri, with a warm front extending southeast into southern Illinois. Low level moisture increased along the warm front. There were isolated occurrences of dime to nickel-size hail near the warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 5, 5:58 AM CST, 2 hours earlier.

Area forecast discussion, Apr 5, 5:58 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
658 AM CDT SUN APR 5 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE...

&&

.DISCUSSION.../ISSUED 314 AM CDT SUN APR 5 2009/
LATEST MODEL OUTPUT SUGGESTS A DECENT POTENTIAL FOR SEVERE WEATHER
TODAY...ESPECIALLY MIDDAY THROUGH THE AFTERNOON. ALL THE MODELS
ADVECT UPPER 50S TO AROUND 60 DEW POINTS INTO THE REGION...WITH
SURFACE BASED LI/S FALLING TO 0 TO -4...WITH MU CAPES PUSHING 1000
J/KG EAST 1/2 OF THE AREA ON GFS...NAM CLOSER TO 1500. MAIN DRIVER
FOR SEVERE CONVECTION WILL BE A VERY STRONG MID AND UPPER JET
PUNCH H5/H3 RISING TO OVER 100 KTS NOSING IN FROM THE SOUTHERN
PLAINS AND ACROSS THE OZARKS BY MID AFTERNOON. SURFACE AND
BOUNDARY LAYER WILL BE RATHER VEERED WITH MINIMAL DIFFERENTIAL
SPEED AND DIRECTIONAL SHEAR IN LOWEST 5K FT. THINK PRIMARILY LARGE
HAIL AND DAMAGING WINDS...BUT THE TORNADIC POTENTIAL CANNOT BE
RULED OUT ENTIRELY...DESPITE NEAR TO SLIGHTLY LESS FAVORABLE LOWER
TROPOSPHERIC PARAMETERS VS. WHAT WE SAW WITH THE MARCH 28TH EVENT.
POPS WILL BE HIGH CHANCE AND LIKELY TODAY...AROUND CATEGORICAL NE
THIS AFTERNOON.

MUCH COLDER AIR WILL INVADE THE REGION TONIGHT IN THE WAKE OF COLD
FRONTAL PASSAGE. UPPER LOW AND DEEPENING EAST U.S. TROF WILL ALLOW
DECENT CANADIAN HIGH PRESSURE TO MOVE SOUTH THROUGH THE NATION/S
MID SECTION...BRINGING THE REGION CLOUDS...OFF AND ON LIGHT PRECIP
AND MUCH BELOW NORMAL TEMPERATURES MONDAY INTO TUESDAY. LOW TROP
FORECAST THERMAL PROFILES CONTINUE TO SUPPORT LIGHT RAIN/LIGHT
SNOW CHANCES TONIGHT THROUGH MONDAY NIGHT. TAPERED OFF POPS
MORE SO ON TUESDAY AS THE MODELS ARE SLIGHTLY MORE PROGRESSIVE AND
A LITTLE QUICKER WITH THE EASTWARD ADVANCEMENT OF THE TROF...AND
MID LEVEL RIDGE COMING IN FROM THE MID CONUS.

NO CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY. INCLUDED BELOW
IS THE LONG RANGE OUTLOOK FROM YESTERDAY/S SHIFT...

/ ISSUED 321 PM CDT SAT APR 4 2009 /
THE 00Z ECMWF AND 06Z/12Z GFS ARE IN AGREEMENT IN BRINGING ANOTHER
STORM SYSTEM INTO THE REGION FOR THURSDAY INTO FRIDAY. THE GFS
SOLUTIONS ARE MORE PROGRESSIVE...WHILE THE ECMWF HOLDS ONTO THE
GREAT LAKES DEEP-LAYER TROUGH LONGER AND SUPPRESSES THE SYSTEM AS IT
COMES OUT OF THE PLAINS AND INTO THE QUAD STATE. APPARENTLY THE
MODELS HAVE BEEN SLOWING DOWN IN GENERAL WITH THE LONG WAVE
PATTERN...SO THE ECMWF SOLUTION IS FAVORED BY HPC. SEE NO REASON TO
BUCK THE TREND...SO WILL FOLLOW THE HPC/ECMWF SOLUTION FAIRLY
CLOSELY. THIS WILL RESULT IN THE WARM FRONT DEVELOPING IN OR JUST
NORTH OF THE QUAD STATE THURSDAY AND THURSDAY NIGHT.

DECIDED TO REMOVE THE POPS FROM WEDNESDAY NIGHT...AND INCREASE
POPS A BIT THURSDAY AND THURSDAY NIGHT...WITH THE HIGHEST POPS IN
THE LIKELY CATEGORY IN THE SOUTH THURSDAY NIGHT. ALSO INCREASED
POPS IN THE EAST A BIT FOR FRIDAY FOR LINGERING PRECIPITATION.
ECMWF SHOWALTER INDICES SUPPORT THUNDER FOR THURSDAY NIGHT AND
FRIDAY...BUT DECIDED TO KEEP THE THUNDER IN THURSDAY AND THURSDAY
NIGHT AND PULL IT OUT FOR THE LINGERING PRECIPITATION ON FRIDAY.
WOULD NOT BE SURPRISED TO SEE THUNDER BASED ABOVE 850MB
THURSDAY...AS INITIAL SHORT WAVE TROUGH EJECTS NORTHEAST THROUGH
THE REGION.

&&

.AVIATION...
CIGS AND VSBYS WILL BE VFR MUCH OF THE DAY.  SHRA/TSTMS ARE EXPECTED
ALONG/AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE REGION BETWEEN
15Z AND 22Z.  MVFR CIGS/VSBYS ARE POSSIBLE WITH SHRA/TSTMS AT KCGI
BY 15Z...KPAH AND KEVV BY 17Z...AT KOWB BY 18Z. SHRA/TSTMS WILL END
FROM W TO E DURING LATE AFTERNOON...WITH CIGS BECOMING PREDOMINANTLY
MVFR OVERNIGHT.  WINDS WILL INCREASE FROM THE S TO SW TO 12-18 KTS
GUSTING TO 25 KTS...BECOMING NW WITH GUSTS TO 30 KTS BEHIND THE
FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 5, 3:18 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT SUN APR 5 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
418 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...PRIMARILY FROM
MIDDAY ON THROUGH THE AFTERNOON HOURS...ALONG AND EAST OF INTERSTATE
55...INCLUDING MUCH OF SOUTHERN ILLINOIS...WESTERN KENTUCKY AND
SOUTHWEST INDIANA.

STRONG MID AND UPPER LEVEL JET WINDS AT OR ABOVE 100 KNOTS ARE
FORECAST TO MOVE NORTHEAST FROM THE SOUTHERN PLAINS AND OZARKS
REGION...OVER THE AREA BY THIS AFTERNOON. DAYTIME HIGHS WILL
RANGE FROM THE UPPER 60S TO MID 70S...WITH SURFACE DEW POINTS
RISING WELL INTO THE 50S. THIS COUPLED WITH COLDER AIR ALOFT IN
RESPONSE TO AN UPPER TROF MOVING ACROSS THE REGION...MEANS IT WILL
BECOME INCREASINGLY UNSTABLE THROUGH THE DAY. IN THE LOWEST LEVELS
OF THE ATMOSPHERE...SPEED AND DIRECTIONAL SHEAR WILL BE MARGINAL
WITH WINDS VEERING SOUTHWEST THROUGH THE DAY. THUS THE EXPECTED
STORM MODE WILL LIKELY BE LINEAR / BOWING SEGMENTS. HOWEVER...
SUPERCELL STRUCTURES CANNOT BE RULED OUT...CAPABLE OF A BRIEF
TORNADO. THE PRIMARY HAZARDS WILL LIKELY BE LARGE HAIL AND DAMAGING
WIND. STORM MOTION IS FORECAST TO BE EAST NORTHEAST UP TO 50 MPH.

THE STORMS SHOULD MOVE EAST OF SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY BY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NEAR FREEZING TEMPERATURES ARE FORECAST BOTH TUESDAY MORNING AND
WEDNESDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

In the hours before

Special weather statement, Apr 5, 7:14 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
814 AM CDT SUN APR 5 2009

ILZ075-051400-
JEFFERSON-
INCLUDING THE CITIES OF...MOUNT VERNON
814 AM CDT SUN APR 5 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PEA TO DIME SIZE HAIL.  THIS STORM
WAS LOCATED 11 MILES WEST OF WALTONVILLE...MOVING NORTHEAST AT 45
MPH.

THE STORM WILL MOVE ACROSS WESTERN AND NORTHERN SECTIONS OF
JEFFERSON COUNTY ILLINOIS THROUGH 900 AM. THIS STORM WILL ALSO
PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME.

THE STORM IS EXPECTED TO TRACK NEAR AND JUST NORTH OF MOUNT VERNON
AND ACROSS PORTIONS OF INTERSTATES 57 AND 64.

SMALL HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY.

The radar

The Evansville,IN radar (KVWX), 85 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
April 5, 7:58 AM CST
Where
Wayne County, Orchardville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.500, -88.650

Hail, Jefferson

When
April 5, 9:10 AM CST
Where
Jefferson County, Woodlawn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.330, -89.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159865, 159866.